I'm the mommy of a wonderful 5 year old son he was diagnosed with ADHD about a year ago. He has been on 5 different medications trying to find the perfect one that calms him down and keeps him focused. The medicine he is currently on has done wonders but 3 months ago I noticed that he has become more hyperactive and it seems like his medicine is no longer working. He is disrespectful at times and has sudden bursts of anger at times. My question is can a child become immune to a medication and how else can I handle his hyperactivity?
Not knowing which med he was on makes this harder to answer. All meds only last for a certain time frame. That time frame can be from 3 to as long as 12 or more hours for a med like Vyvanse.
So when you say the medicine is not working, I don't know if you mean at all or just that it is not working as long. If he is in school, have they reported any difference in him? If its just that the meds are not acting long enough, that can be a fairly easy fix by his doctor.
In terms of being disrespectful, that kinda of comes with the age and exposure to other kids (if he is at school). The sudden bursts of anger are more concerning as that could be due to anxiety or frustration - which are typical for children with ADHD.
So, besides talking to your doctor about his meds - I think that it really is also very important to get more information about ADHD and how to help your child. My suggestions are to buy the book (only about $10 on Amazon) - "The ADD/ ADHD Answer book," by Susan Ashley. Also check out http://www.additudemag.com/topic/parenting-adhd-children/parenting-tips.html
go the sub section Parenting Skills under Parenting ADHD Children
Hope this helps. Best wishes.
Sorry I didn't specify which medicine he is on currently it's methylphenidate which he takes twice a day. He is in kindergarten and his teacher sent a note home saying that he is more talkative and fidgety then before, I talked to his pediatrician and he wants to put him on vyvanse when he turns 6 which is in a couple months
Find out from his teacher if he starts out the day ok, but then begans to lose it after a few hours. That would mean the meds are wearing off. M has a max duration of 4 hours. If he starts out bouncy and fidgety, then the dose is too low and not affecting him.
V is a very long lasting med, so I can understand the doc doing this. It also saves the embarrassment or hassle of the child taking the med at school.
Hope this helps.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.